Evaluating an Element of the Clarke Generalized Jacobian of a Piecewise Differentiable Function
The (Clarke) generalized Jacobian of a locally Lipschitz continuous function is a derivative-like set-valued mapping that contains slope information. Several methods for optimization and equation solving require evaluation of generalized Jacobian elements. However, since the generalized Jacobian does not satisfy calculus rules sharply, this evaluation can be difficult. In this work, a method is presented for evaluating generalized Jacobian elements of a nonsmooth function that is expressed as a finite composition of absolute value functions and continuously differentiable functions. The method makes use of the principles of automatic differentiation and the theory of piecewise differentiable functions, and is guaranteed to be computationally tractable relative to the cost of a function evaluation.
KeywordsForward mode Generalized gradient Piecewise differentiable functions Nonsmooth analysis
This work has been funded by the MIT-BP Conversion Program.
- 1.Clarke, F.H.: Optimization and Nonsmooth Analysis. SIAM, Philadelphia, PA (1990)Google Scholar
- 2.Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer-Verlag New York, Inc., New York, NY (2003)Google Scholar
- 3.Griewank, A.: Automatic directional differentiation of nonsmooth composite functions. In: Recent Developments in Optimization, French-German Conference on Optimization. Dijon (1994)Google Scholar
- 4.Griewank, A., Walther, A.: Evaluating Derivatives: Principles and Techniques of Algorithmic Differentiation, 2nd edn. No. 105 in Other Titles in Applied Mathematics. SIAM, Philadelphia, PA (2008). URL http://www.ec-securehost.com/SIAM/OT105.html
- 5.Huang, Z.D., Ma, G.C.: On the computation of an element of Clarke generalized Jacobian for a vector-valued max function. Nonlinear Anal-Theor 72, 998–1009 (2010)Google Scholar
- 6.Kiwiel, K.C.: Methods of Descent for Nondifferentiable Optimization. Lecture Notes in Mathematics. Springer-Verlag, Berlin (1985)Google Scholar
- 7.Lemaréchal, C., Strodiot, J.J., Bihain, A.: On a bundle algorithm for nonsmooth optimization. In: O.L. Mangasarian, R.R. Meyer, S.M. Robinson (eds.) Nonlinear Programming 4. Academic Press, New York, NY (1994)Google Scholar
- 8.Luksǎn, L., Vlček, J.: A bundle-Newton method for nonsmooth unconstrained minimization. Math Program 83, 373–391 (1998)Google Scholar
- 9.Mitsos, A., Chachuat, B., Barton, P.I.: McCormick-based relaxations of algorithms. SIAM J Optim 20, 573–601 (2009)Google Scholar
- 10.Nesterov, Y.: Lexicographic differentiation of nonsmooth functions. Math Program B 104, 669–700 (2005)Google Scholar
- 11.Scholtes, S.: Introduction to piecewise differentiable equations (1994). Habilitation Thesis, Institut für Statistik und Mathematische Wirtschaftstheorie, University of KarlsruheGoogle Scholar